Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 7, 2019, 7:51 PM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2019, 7:51 PM CDT (00:51 UTC)
- Expired
- May 7, 2019, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 48 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:10 PM CDT | FLASH FLOOD | 1 Nw Sunset Valley, TX | ATX FLOODS IS REPORTING MULTIPLE ROAD CLOSURES AT LOW WATER CROSSINGS IN SOUTH CENTRAL TRAVIS COUNTY. 6334 JOE TANNER LN, 5003 WASSON RD., 1301 W OLTORF ST., 800-BLK EDGEGROVE DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1709 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.2
The text
As transmitted.
374
WGUS54 KEWX 080051
FFWEWX
TXC453-491-080345-
/O.NEW.KEWX.FF.W.0011.190508T0051Z-190508T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
751 PM CDT Tue May 7 2019
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Southwestern Williamson County in south central Texas...
Travis County in south central Texas...
* Until 1045 PM CDT.
* At 749 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area that covers most of the Austin
metro area. Up to two inches of rain have already fallen, and a
few locations could see up to 3 inches before the chance of rain
decreases by 930 pm. Since soils are already saturated from
recent rainfall, flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Tanglewood Forest, Anderson Mill, Austin Bergstrom Int Airport,
Windemere, Leander, Hutto, Lakeway, Manor, Lago Vista, Bee Cave,
West Lake Hills, Hudson Bend, The Hills and Liberty Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3057 9744 3005 9774 3028 9806 3060 9806
3075 9798
$$
MO1 follow-up statement
965
WGUS74 KEWX 080229
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
929 PM CDT Tue May 7 2019
TXC453-491-080345-
/O.CON.KEWX.FF.W.0011.000000T0000Z-190508T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson TX-Travis TX-
929 PM CDT Tue May 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHWESTERN WILLIAMSON AND TRAVIS COUNTIES...
At 926 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area which covers most of the Austin metro
area. Up to three inches of rain have already fallen with the
highest totals noted around the Sunset Valley area. Flash flooding
is already resulting in multiple road closures of low water
crossings. in south Austin. Heavy rains will continue northward over
the Anderson Mill, Jollyville and Cedar Park area through 10 pm with
an additional inch of rain possible.
Some locations that will experience flooding include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Tanglewood Forest, Anderson Mill, Austin Bergstrom Int Airport,
Windemere, Leander, Hutto, Lakeway, Manor, Lago Vista, Bee Cave, West
Lake Hills, Hudson Bend, The Hills and Liberty Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3057 9744 3005 9774 3028 9806 3060 9806
3075 9798
$$
MOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:44 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 7, 6:44 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 644 PM CDT Tue May 7 2019 .AVIATION... Clusters of thunderstorms have developed over the last hour that is only impacting AUS. This activity is expected to wane heading into the late evening hours. I-35 sites look to drop ceilings to IFR conditions around 7-9Z period and DRT staying low-end MVFR. A front that looks to develop convection moves over the region in the early morning hours. Timing of this line is still in question with the CAMs having it moving into the I-35 corridor anywhere from 15-21Z. DRT is not expected to see any convection but should see a wind shift. Another lowering of ceilings for AUS and SAT is expected just beyond the TAF period. && .PREV DISCUSSION... /ISSUED 248 PM CDT Tue May 7 2019/ SHORT TERM (Tonight through Wednesday Night)... Isolated showers and thunderstorms continue across mainly the eastern two-thirds of the area at the present time. The best lift and subsequent coverage of rainfall is east of our CWA. Latest high-res model guidance does show an uptick in coverage east of I35 later this afternoon as the surface heats a bit more. Overall this activity is not expected to be severe, but some stronger storms can produce brief gusty winds, small hail, and brief heavy rainfall. The focus then shifts out west for later this afternoon and evening. A dry line sits west of Val Verde County and there could be some isolated thunderstorm development on this boundary. Any storms would move east and could impact Val Verde County. The environment across this area is more conducive for stronger to severe storms, and there is a slight risk of severe storms for Val Verde County. A much higher coverage of showers and thunderstorms is expected across Northwest Texas this afternoon and evening where there are significant chances for severe weather. Latest high-res models show this activity eventually congealing into a line of storms overnight as it moves to the east/southeast. Some of the high-res guidance is much quicker with its progression of the line with it entering our northern counties by 7 AM. The activity should then continue progressing east through the morning and early afternoon hours. Some activity could linger into the late afternoon and evening hours. The quicker timing is supported by the ECMWF, but the TTU WRF, NAM, GFS are all a bit later. The timing of the line will have a big determination on the severity and types of severe weather. If the line moves through early, straight line winds and perhaps isolated tornadoes will be possible. If the line is a bit later then large hail becomes a big risk as CAPE values in the afternoon could be over 4000 J/kg. In addition to the risk of severe weather, locally heavy rain is possible, especially if we get a solid line of convection into the area. The latest Day 2 Outlook has most of the area in a slight risk and areas north of a Blanco to San Marcos to Giddings line in an enhanced risk. Rainfall amounts will average 1-2 inches with higher amounts in the northern CWA where the activity is expected to be highest. With grounds remaining moist after previous rainfall, it won't take much to cause some problems in low-lying locations. Will see how things set up this evening and tonight, and future shifts will monitor for any possible headlines. The activity should push mostly east of the area by the late evening hours and will show decreasing PoPs Wednesday night. LONG TERM (Thursday through Tuesday)... A cold front is expected to push into the area by Thursday morning on the backside of the upper trough currently moving through the plains. At the same time, another shortwave trough embedded in southwest flow aloft will approach the area. These two features will provide a scenario for some widespread rainfall across the area. If storms remain rooted in the boundary layer ahead of the front, some severe storms would be possible. However, latest guidance shows most activity behind the boundary which would be elevated. There could be a chance of some hail out of this scenario. SPC has most of the area outside of the Hill Country in a marginal risk and this seems reasonable. Rainfall intensity behind the front is expected to be highest late Thursday afternoon or Thursday night depending on the exact timing of the trough. Rainfall totals could reach another 1-3 inches with isolated higher amounts. The higher amounts look to be across the eastern CWA, where there is a slight and moderate risk of excessive rainfall from WPC. The front is expected to push well south of us on Friday limiting the threat of continued heavy rainfall Friday. Temperatures Friday will be quite cool, in the 60s. However, the bad news is another shortwave trough is expected to move into the southern plains on Saturday. The ECMWF develops a surface low to the east of our area, which drags the front back north. These features will bring another chance of heavy rainfall to the area. Still plenty of time to watch this system, but with systems tomorrow, Thursday night, and Saturday there is the potential for significant rains in our CWA. The latest 7 day WPC rainfall forecast has 6"+ in our eastern counties. We are stressing flood safety this week and having a plan when potential Flash Flood Warnings are issued. Should see a break in systems for Sunday, and will carry just 10-20 PoPs Saturday night and Sunday. Chances of rain will increase again Monday and Tuesday as yet another system moves into the region. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 81 69 82 58 / 40 80 40 60 70 Austin Bergstrom Intl Airport 70 82 68 83 57 / 40 70 50 70 70 New Braunfels Muni Airport 69 81 67 82 58 / 40 80 30 70 70 Burnet Muni Airport 68 79 65 78 54 / 40 80 20 50 70 Del Rio Intl Airport 69 90 66 88 61 / 40 10 - 60 50 Georgetown Muni Airport 69 80 67 81 56 / 40 80 40 50 70 Hondo Muni Airport 70 85 67 84 60 / 40 80 10 70 70 San Marcos Muni Airport 69 81 67 82 57 / 40 70 40 70 70 La Grange - Fayette Regional 72 85 71 85 61 / 40 70 50 70 80 San Antonio Intl Airport 71 82 69 83 59 / 40 80 20 70 70 Stinson Muni Airport 71 83 69 82 61 / 40 70 20 70 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...EWilliams Short-Term/Long-Term...17 Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 7, 5:09 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 509 AM CDT Tue May 7 2019 TXZ171>173-183>194-202>209-217>225-228-081015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 509 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Chances for severe storms in the western portion of the CWA, including Val Verde County and the Edwards Plateau late this afternoon. Large hail and damaging wind are possible with these storms, as well as the potential for locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The greatest threat for severe storms will be on Wednesday. There is a potential of very large hail, damaging wind gusts, and even isolated tornadoes. Training of storms could lead to locally heavy rains. Expect periods of showers and thunderstorms through Monday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather or flooding to the National Weather Service.
In the hours before
Special weather statement, May 7, 6:41 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 641 PM CDT Tue May 7 2019 TXZ173-192-080030- Williamson TX-Travis TX- 641 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND CENTRAL TRAVIS COUNTIES UNTIL 730 PM CDT... At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near Windemere, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Anderson Mill, Serenada, Windemere, Leander, Hutto, Weir, Georgetown Dam, Sun City, Brushy Creek, Wells Branch, Jollyville and Jonah. LAT...LON 3030 9764 3037 9784 3073 9774 3063 9745 TIME...MOT...LOC 2341Z 200DEG 16KT 3041 9772
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:52 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| May 7, 8:15 PM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 7, 8:16 PM CDT | Special Weather Statement | EWX | Williamson | 44 min |
| May 7, 8:48 PM CDT | Flash Flood Warning | EWX | Hays | 3 hr |
| May 7, 9:32 PM CDT | River Flood Warning | EWX | Travis | 5 hr |
| May 7, 9:54 PM CDT | Flash Flood Watch | EWX | Blanco, Burnet, Gillespie, Hays, Llano, Travis and 1 more | 21 hr |
| May 8, 4:13 AM CDT | Special Weather Statement | EWX | Real | 32 min |
| May 8, 4:43 AM CDT | Special Weather Statement | EWX | Real | 47 min |
| May 8, 5:24 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Real | 66 min |
| May 8, 6:33 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 57 min |
| May 8, 7:19 AM CDT | Special Weather Statement | EWX | Comal | 41 min |
| May 8, 7:37 AM CDT | Special Weather Statement | EWX | Gillespie | 23 min |
| May 8, 7:58 AM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 8, 8:39 AM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 8, 9:20 AM CDT | Special Weather Statement | EWX | Kerr | 40 min |
| May 8, 9:24 AM CDT | Special Weather Statement | EWX | Burnet | 51 min |
| May 8, 9:32 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 18 min |
| May 8, 9:57 AM CDT | Special Weather Statement | EWX | Gillespie, Kerr, Llano | 48 min |
| May 8, 10:01 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall, Kerr | 59 min |
| May 8, 10:07 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kendall, Kerr | 3 hr |
| May 8, 10:42 AM CDT | Special Weather Statement | EWX | Burnet | 48 min |
| May 8, 10:59 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Hays, Llano, Travis | 61 min |
| May 8, 11:01 AM CDT | Special Weather Statement | EWX | Blanco, Comal, Kendall | 59 min |
| May 8, 11:40 AM CDT | Areal Flood Advisory | EWX | Blanco, Kendall | 6 hr |
| May 8, 11:58 AM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 32 min |
| May 8, 12:16 PM CDT | Flash Flood Warning | EWX | Comal, Hays | 6 hr |
| May 8, 12:19 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 6 hr |
| May 8, 12:21 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 2 min |
| May 8, 12:27 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 48 min |
| May 8, 12:55 PM CDT | River Flood Warning | EWX | Blanco | 30 hr |
| May 8, 1:32 PM CDT | River Flood Warning | EWX | Travis | 26 hr |
| May 8, 2:43 PM CDT | River Flood Warning | EWX | Blanco | 14 hr |
| May 8, 2:43 PM CDT | River Flood Warning | EWX | Blanco, Hays | 14 hr |
| May 8, 3:06 PM CDT | River Flood Warning | EWX | Hays | 17 hr |
| May 8, 3:06 PM CDT | River Flood Warning | EWX | Hays | 20 hr |
| May 8, 3:06 PM CDT | River Flood Warning | EWX | Caldwell, Hays | 29 hr |
| May 8, 3:09 PM CDT | River Flood Warning | EWX | Caldwell, Gonzales | 37 hr |
| May 8, 3:18 PM CDT | River Flood Warning | EWX | Hays | 13 hr |
| May 8, 3:18 PM CDT | River Flood Warning | EWX | Travis | 17 hr |
| May 8, 6:53 PM CDT | River Flood Warning | EWX | Williamson | 9 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.